Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 31, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 2, 2021, 2:26 PM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 2:26 PM EDT (18:26 UTC)
- Expired
- Jul 2, 2021, 3:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 63 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WHUS51 KBUF 021826
SMWBUF
LOZ042-062-021900-
/O.NEW.KBUF.MA.W.0031.210702T1826Z-210702T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
226 PM EDT Fri Jul 2 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Thirty Mile Point to Hamlin Beach...
* Until 300 PM EDT.
* At 226 PM EDT, a strong thunderstorm was located over Sunset
Beach and moving southwest at 25 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Sunset Beach and Thirty Mile Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4348 7841 4346 7796 4345 7796 4334 7811
4334 7853 4332 7865
TIME...MOT...LOC 1826Z 049DEG 24KT 4338 7824
HAIL...<.75IN
WIND...>34KTS
$$
Reynolds1 follow-up statement
094
FZUS71 KBUF 021851
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
251 PM EDT Fri Jul 2 2021
LOZ042-062-021900-
/O.EXP.KBUF.MA.W.0031.000000T0000Z-210702T1900Z/
251 PM EDT Fri Jul 2 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 300 PM EDT...
The affected areas were...
Lake Ontario from Thirty Mile Point to Hamlin Beach...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 4348 7841 4346 7796 4345 7796 4334 7811
4334 7853 4332 7865
TIME...MOT...LOC 1850Z 049DEG 24KT 4329 7838
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 2, 1:48 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 2, 1:48 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 148 PM EDT Fri Jul 2 2021 .SYNOPSIS... The cool and unsettled weather today will improve by this weekend, although there may be some scattered showers Saturday and Sunday. Temperatures will be on the increase through the holiday weekend, and well above normal levels into early next week. && .NEAR TERM /THROUGH TONIGHT/... Widespread showers and thunderstorms remainder of the afternoon under cold core of upper low. H85 temps of 8 to 10c will support steep low level lapse rates for quickly developing storms...many of which will contain heavy rain along with some pea sized hail. Northeast flow under 15 kts will also aggravate heavy rain potential. Localized 1 to 2 inch rainfall expected with storms. As the low moves slowly east overnight, convective potential should decrease, so will taper off the thunderstorm threat with time overnight. Abundant low level moisture and near zero dewpoint depressions will probably result in areas of low clouds and/or patchy fog. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... On Saturday...the upper level low will pull a little further east into New England...though will still remain close enough to keep the threat of some additional scattered showers in the forecast. This will particularly be the case during the afternoon when diurnal heating of our cool airmass will again lead to more unstable conditions... though with available buoyancy looking to be more limited than on Friday...expect any thunder to remain rather isolated. Meanwhile...850 mb temps of +7 to +10C will generally support highs ranging from the low to mid 60s across our highest terrain, to the lower and mid 70s on the lake plains. For Saturday night and Independence Day...expect fair and largely dry conditions with just the slight chance for showers. This will occur as the upper low ejects northeastward into the Canadian Maritimes...and our airmass dries out further. After another very comfortable night for sleeping Saturday night... Independence Day should feature ideal temperatures for outside activities...with the beginnings of warm advection aloft helping to push daytime highs back to the 75-80 range across the area...with a few upper 60s to low 70s possible for the Tug Hill area. As this period draws to a close Sunday night...a surface warm front over the Central Great Lakes will slowly but steadily make its way to our western doorstep...in advance of weak ridging aloft. While the prevailing large-scale flow will not allow this feature to tap into any true GOMEX-based moisture...there still appears to be enough of an increase in moisture and instability (particularly aloft) to warrant at least a chance of showers and thunderstorms across far WNY by later Sunday night...especially when also given the prevailing northwesterly flow aloft. With continued warm air advection...Sunday night's lows will rebound to the low to upper 50s across interior portions of the Southern Tier and North Country...and to the lower to mid 60s across the lake plains. && .LONG TERM /MONDAY THROUGH THURSDAY/... We start the long term with a short wave ridging and abrupt warming traversing the area Monday before troughing becomes established over the northeastern CONUS. This results in the extended forecast starting out mostly dry and way above normal on Monday with a rather quick transition toward more showery conditions and more normal temperatures thereafter. 850H temps on Monday warm to around 19-20C, resulting in high temperatures on Monday in the mid 80s to low 90s for most of the area, except the higher terrain of the Tug Hill where temps will be in the low 80s. Tuesday will maintain above normal temperatures, but a few degrees cooler than Monday, with highs in the mid 80s to near 90, along with a few areas near 80 in the higher terrain. Wednesday and Thursday temps will cool closer to, but still above normal, with highs in the upper 70s to mid 80s, with the cooler spots of the higher terrain in the low to mid 70s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR to MVFR conditions with fairly widespread showers and slow moving thunderstorms. IFR vsbys for a couple hours over the North Country. Convection will die off early tonight...but cigs to lower to MVFR for most sites overnight with IFR cigs across the Southern Tier. Outlook... Saturday...VFR to MVFR with scattered showers and possible thunderstorms. Sunday and Monday...VFR. Tuesday and Wednesday...Mainly VFR with scattered showers and thunderstorms. && .MARINE... Light winds are expected today. However, locally heavy rain in thunderstorms and even some small hail will be possible. There will be a minimal risk for waterspouts as well due to the relatively cool airmass overhead. Conditions are expected to improve for the holiday weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Zaff NEAR TERM...AR/RSH SHORT TERM...JJR/SW LONG TERM...Fries/SW AVIATION...AR/RSH MARINE...AR/Zaff
Hazardous weather outlook, Jul 2, 5:55 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 555 AM EDT Fri Jul 2 2021 NYZ001>008-010>014-019>021-085-031000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 555 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 555 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 2, 10:31 AM EDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service Buffalo NY 1031 AM EDT Fri Jul 2 2021 NYZ019-020-085-021515- Chautauqua-Cattaraugus-Southern Erie- 1031 AM EDT Fri Jul 2 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS... SOUTHWESTERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES... At 1030 AM EDT, a strong thunderstorm was located over North Collins and moving southwest at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Gowanda, Silver Creek, North Collins, Collins, Perrysburg, Silver Creek Reservoir and Versailles. This includes Interstate 90 near exit 58. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4264 7895 4255 7884 4239 7902 4254 7920 TIME...MOT...LOC 1430Z 044DEG 8KT 4256 7896 Reynolds
Special weather statement, Jul 2, 11:12 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1112 AM EDT Fri Jul 2 2021
NYZ003>006-014-021715-
Ontario-Oswego-Wayne-Monroe-Northern Cayuga-
1112 AM EDT Fri Jul 2 2021
...SLOW MOVING STORMS WITH HEAVY RAINFALL ACROSS NORTHERN CAYUGA
AND WAYNE COUNTIES...
Slow moving showers and thunderstorms were developing along a line
from Cato to Sodus to Webster. These storms will produce heavy
rainfall amounts of one to two inches over the next few hours.
Additionally small hail is also possible in these thunderstorms.
If traveling this morning, be prepared for reduced visibility due to
heavy rainfall, and allow yourself extra time to reach your
destination.
LAT...LON 4347 7649 4315 7647 4314 7649 4311 7647
4310 7650 4303 7649 4303 7736 4304 7748
4302 7753 4327 7756 4333 7725 4333 7714
4331 7697 4334 7691 4335 7681 4339 7673
4344 7667
KellySpecial weather statement, Jul 2, 11:27 AM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1127 AM EDT Fri Jul 2 2021
NYZ019-020-085-021730-
Chautauqua-Cattaraugus-Southern Erie-
1127 AM EDT Fri Jul 2 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CATTARAUGUS...
CHAUTAUQUA AND SOUTHERN ERIE COUNTIES...
At 1125 AM EDT, numerous strong thunderstorms were found across much
of the southern tier. The slow moving...heavy rain producing storms
were generally moving to the southwest at 15 mph.
Winds in excess of 30 mph are possible with these storms. There may
even be pea sized hail in the stronger storms.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Hamburg, East Aurora, Salamanca,
Allegany State Park, Evans, Boston, Eden, Springville, Colden,
Orchard Park, Westfield, Lakewood, Gowanda, Silver Creek, Falconer,
Ashford and Angola.
This includes the following highways...
Interstate 90 between exits 61 and 57.
Interstate 86 between exits 4 and 24.
Torrential rainfall is occurring with these storms, and could cause
localized flooding. Localized rainfall amounts of one to two inches
will be possible with many of these storms. Do not drive your
vehicle through flooded roadways.
LAT...LON 4232 7977 4244 7950 4253 7939 4259 7919
4271 7909 4277 7894 4277 7848 4200 7848
4200 7976 4227 7976 4228 7973
TIME...MOT...LOC 1524Z 045DEG 13KT 4247 7906
RSHSpecial weather statement, Jul 2, 12:38 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1238 PM EDT Fri Jul 2 2021
NYZ002-003-011>014-021-021830-
Allegany-Ontario-Livingston-Wyoming-Orleans-Genesee-Monroe-
1238 PM EDT Fri Jul 2 2021
...SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS MONROE
AND WESTERN ONTARIO COUNTIES...
Slow moving thunderstorms across Monroe and western Ontario Counties
are expected to spread west into Livingston...as well as eastern
portions of Orleans...Genesee and Wyoming Counties through 230 pm..
These slow moving storms will produce heavy rainfall and may produce
pea sized hail.
If traveling this morning, be prepared for reduced visibility due to
heavy rainfall, and allow yourself extra time to reach your
destination. Do not drive your vehicle into areas where water covers
the roadway.
LAT...LON 4250 7829 4340 7822 4329 7756 4302 7753
4303 7729 4286 7732 4258 7765 4258 7766
4257 7766 4254 7769
KellySpecial weather statement, Jul 2, 1:36 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Buffalo NY
136 PM EDT Fri Jul 2 2021
NYZ010-012-013-019>021-085-021930-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern
Erie-Wyoming-Northern Erie-
136 PM EDT Fri Jul 2 2021
...SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS ERIE,
WYOMING, CHAUTAUQUA, Cattaraugus, AND ALLEGANY COUNTIES...
Slow moving thunderstorms will be possible across the Southern Tier,
Wyoming, and Erie Counties through this evening. These storms will
produce very heavy rainfall with possible poor drainage flooding.
Additionally, any stronger storms may produce pea sized hail.
If traveling this morning, be prepared for reduced visibility due to
heavy rainfall, and allow yourself extra time to reach your
destination. Do not drive your vehicle into areas where water covers
the roadway.
LAT...LON 4200 7976 4227 7976 4241 7945 4249 7935
4255 7915 4269 7905 4278 7885 4282 7886
4281 7825 4253 7827 4255 7766 4253 7772
4200 7775
ReynoldsSpecial weather statement, Jul 2, 2:20 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
220 PM EDT Fri Jul 2 2021
NYZ001-002-010>012-022015-
Wyoming-Orleans-Genesee-Niagara-Northern Erie-
220 PM EDT Fri Jul 2 2021
...SLOW MOVING THUNDERSTORMS POSSIBLE WITH VERY HEAVY RAINFALL
FOR NORTHERN ERIE, NIAGARA, ORLEANS AND WESTERN GENESEE COUNTIES...
Slow moving thunderstorms will be possible across the Niagara
Frontier late this afternoon and evening. These storms will produce
very heavy rainfall, frequent lightning and possible poor drainage
flooding. Additionally, any stronger storms may produce pea sized
hail.
If traveling this afternoon and evening, be prepared for reduced
visibility due to heavy rainfall, and allow yourself extra time to
reach your destination. Do not drive your vehicle into areas where
water covers the roadway.
LAT...LON 4340 7864 4342 7817 4279 7822 4280 7892
4284 7893 4289 7891 4293 7891 4296 7893
4296 7896 4299 7901 4302 7902 4306 7900
4308 7908 4311 7906 4312 7907 4315 7904
4325 7906 4330 7909
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:15 PM EDT | Special Weather Statement | BUF | Livingston | 30 min |
| Jul 1, 8:45 PM EDT | Special Weather Statement | BUF | Niagara | 30 min |
| Jul 1, 9:50 PM EDT | Special Weather Statement | BUF | Genesee, Orleans | 40 min |
| Jul 1, 10:28 PM EDT | Flash Flood Warning | BUF | Genesee | 93 min |
| Jul 2, 8:44 AM EDT | Special Weather Statement | BUF | Jefferson, Lewis, Oswego | 2 hr |
| Jul 2, 10:00 AM EDT | Special Weather Statement | BUF | Chautauqua | 90 min |
| Jul 2, 10:31 AM EDT | Special Weather Statement | BUF | Erie | 44 min |
| Jul 2, 11:12 AM EDT | Special Weather Statement | BUF | Wayne | 2 hr |
| Jul 2, 11:27 AM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Erie | 2 hr |
| Jul 2, 12:38 PM EDT | Special Weather Statement | BUF | Genesee, Livingston, Monroe, Orleans, Wyoming | 112 min |
| Jul 2, 1:16 PM EDT | Special Marine Warning | BUF | 44 min | |
| Jul 2, 1:36 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua, Erie | 114 min |
| Jul 2, 2:20 PM EDT | Special Weather Statement | BUF | Niagara, Orleans | 115 min |
| Jul 2, 5:02 PM EDT | Special Weather Statement | BUF | Allegany | 58 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.